Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Hair loss. Diagnosed with Dermatitis. Using Betamouse steroid foam and Nizoral. Is there a chance for Androgenetic alopecia?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2003
Answered : 304 Questions
Question
My mother (82) and sister (53) both have very thin hair, and their scalps are quite visible. Their hair has never been thick, while mine (I am a 49 female) has always been long and thick. But lately, I have noticed it thinning on my crown, along my central parting. It's not too bad as yet, but is causing me considerable distress.
I considered a hair transplant, and visited a doctor at a transplant clinic. She didn't make much of my family history, saying that I had a huge voulume of hair, and that my thinning was caused by a bad scalp condition (dermatitis), and that my sister's poor hair was exacerbated by her Sjogrens. the doctor told me to stop colouring and dyeing my hair, to use Betamouse steroid foam and to wash regulary with Nizoral.
Do you think it can be that simple? I was scratching and picking a lot at my scalp, and I love to pull at split ends. But I am still terrified that I may have androgenetic alpoecia.

Posted Tue, 1 May 2012 in Hair Loss
 
 
Answered by Dr. Rohit Batra 2 hours later
Dear XXXXXXX,

Thanks for your query.

Thinning of hair might result from various reasons and to stamp it androgenetic alopecia without investigations is not prudent.
In case you think its AA, you can get a serum testerone levels done to figure out the problem.

Female pattern hair loss also runs in families.
In case your dermatologist thinks that you are not suffering from AA then please show faith in his credentials and follow his prescription.

Mind thinks what eye sees and if you have read about AA, you might think that you are suffering from AA but dermatitis may be the sole reason for your hairfall.

Regards

Dr.Rohit
Above answer was peer-reviewed by
 
Follow-up: Hair loss. Diagnosed with Dermatitis. Using Betamouse steroid foam and Nizoral. Is there a chance for Androgenetic alopecia? 4 hours later
Dear doctor,
Thanks for your reply.
Does dermatitis cause hair to thin?
And scratching the scalp?
My doctor also said that my hair was in bad condition due to dermatitis, broken and brittle.
Will the thinning areas regrow? I don't mind if they don't because they are not too bad. I just don't want it to get any worse.
Would testing androgen levels rule out aa?
Thanks again
 
 
Answered by Dr. Rohit Batra 10 hours later
Dear,

Thanks again.

Dermatitis and constant itching can give rise to traction alopecia i.e. hair fall due to damage of constant pulls of the hair and usually reverses when itching and dermatitis is taken care of.
AA (Androgenetic Alopecia) can be investigated for but androgen levels are not always raised.

I would advise you to first treat the dermatitis and even if after a proper treatment things don’t change for good, you can go for an androgen testing.

Regards

Dr.Rohit Batra
Above answer was peer-reviewed by
 
Follow-up: Hair loss. Diagnosed with Dermatitis. Using Betamouse steroid foam and Nizoral. Is there a chance for Androgenetic alopecia? 7 hours later
Thanks again, doctor.
Last question!

Hownlong might it take thinner areas of hair to regrow?

 
 
Answered by Dr. Rohit Batra 15 hours later
Dear,

It normally takes 3 months for hair treatment to show results. One has to be patient and take medicines regularly to see results.

Regards,

Dr. Rohit Batra
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor